Effects of Electroconvulsive Therapy

Jean asks:

I have a question related to cerebral hypoxia as a complication of old-style electro-convulsive therapy.

I’m plotting out a story that takes place in a psychiatric hospital. My protagonist is a patient at the hospital who was sane and healthy when he was forcibly admitted. He was formerly a thief, and escaped prison by being diagnosed with kleptomania, as a form of monomania. During the year he is incarcerated at the asylum and as a result of the treatments he undergoes, he gradually loses his sanity and his memory.

One of the anachronisms I have in the setting is the existence of electroconvulsive therapy, or ECT, which will be done using the early, more damaging methods. As such there will be no anesthetic, muscle relaxants, bilateral electrode placement or oxygen administered during the procedure. Other than the existence of ECT, the medical knowledge of the doctors at the hospital largely reflects the state of medical knowledge from about 1850 or thereabouts.

I’ve learned that one of the complications of ECT is the possibility of triggering a prolonged seizure or series of seizures that can last for many minutes during which the patient might be unable to breathe. Currently, doctors can prevent this by administering oxygen and using anticonvulsants to arrest a seizure that continues for too long. Neither of these options is available in a Victorian-based setting in which there were no effective treatments for seizures or coma.

In the plot, the ECT triggers a prolonged seizure and the protagonist is unable to breathe for several minutes. The resulting hypoxia puts him into a shallow coma for a short period of time. After he wakes again, the complications from the hypoxia produce symptoms in him that mimic the psychiatric symptoms that the doctors were expecting to see as a result of his “insanity”, such as memory loss, confusion, hallucinations, etc.

The research I’ve been able to do suggests to me that this is a plausible scenario, but I have no medical training and would greatly appreciate a more experienced opinion. Can hypoxia from a prolonged seizure triggered by old-style ECT send a patient into a coma if given no treatment? How long might be a realistic length of time for the coma to last? How severe could the resulting symptoms be?

Jordyn Says:
Thanks so much for sending me this question Jean and it is an interesting question!
I ran this by a physician friend of mine (thanks Liz!) and here are her thoughts and then I’ll add some of mine.

Liz Says:

I am sure with ECT “anything could be possible” but nowadays it is total disinhibition. These patients become very “frontal”—driven by the frontal lobe and lose their filter, become hypersexual, will say and do anything.

Some can become psychotic which can be accompanied by hallucinations. I don’t know if they could have hallucinations WITHOUT psychosis. But I don’t think anyone would argue the point since strange things happen in the brain with electricity especially in the setting as the early years of ECT. I’m sure hallucinations could also happen after the hypoxia and coma.

Jordyn Says:

The brain is one organ that we still know very little about. In the presence of hypoxia (or lack of oxygen) the length of coma and the severity of symptoms is largely up to the writer. There is a lot of leeway here. I’ve seen patients wake up from a coma that I would never thought should have survived and I’ve seen patients with more what seemed to be treatable head injuries progress to death.

Hope this helps and best of luck with your book! 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s